Try it
General Medicine · Neurology
Sample itemA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What should be given first?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Intravenous thiamine
This is Wernicke encephalopathy: confusion, ophthalmoplegia and ataxia from thiamine deficiency. Thiamine should be given before or with glucose, because glucose alone can precipitate or worsen the condition.
Option by option
A. Intravenous lorazepam
A benzodiazepine does not treat the cause, though it may be needed for withdrawal.
B. Intravenous naloxone
Naloxone is for opioid overdose.
C. Intravenous thiamine (correct)
Correct. Treat promptly to prevent Korsakoff syndrome.
D. Intravenous glucose alone
Glucose alone uses up remaining thiamine and may worsen it.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- NeurologyA patient arrives 2 hours after the onset of right-sided weakness and aphasia. CT shows…
- NeurologyA 28-year-old woman has drooping eyelids and double vision that worsen by evening and im…
- NeurologyA 30-year-old man develops ascending leg weakness with absent knee jerks two weeks after…
- NeurologyA 72-year-old man has progressive gait disturbance with short magnetic steps, urinary ur…